High Wind, Castro
- When
- February 7, 5:28 PM CST to 5:45 PM CST
- Where
- Castro forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A powerful short wave trough tracking across the southwestern US brought strong winds and light rain showers on the afternoon of the seventh. Impressive large scale ascent spread over the West Texas region associated with a 140 knot jet streak.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful short wave trough tracking across the southwestern US brought strong winds and light rain showers on the afternoon of the seventh. Impressive large scale ascent spread over the West Texas region associated with a 140 knot jet streak. However, moisture within the atmosphere was limited to the mid and upper levels which brought virga showers. Strong winds already at the surface became enhanced by the virga showers producing a severe wind gust near Dimmitt (Castro County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 7, 2:33 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 233 PM CST Wed Feb 7 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Thursday) Issued at 232 PM CST Wed Feb 7 2024 Increasing shower activity can be noted on radar this afternoon across eastern New Mexico. Scattered showers will continue to develop along the Pacific front as it continues its eastward track into the region. Inverted-v forecast soundings continue to suggest a more elevated nature to showers this afternoon and evening with limited moisture at the surface and mid-levels. Therefore rainfall amounts of a few hundredths of an inch are expected while a few locations could see up to a quarter of an inch. With this elevated nature of showers we cannot rule out strong wind gusts up to 50 mph, especially within light precipitation cores and in the vicinity of the 700mb jet. Although a majority of forecast guidance continues to keep MUCAPE values below 50 J/kg, an isolated rumble of thunder cannot be ruled out given a few observed lightning strikes embedded in the showers to our west. Shower activity will come to an end just before midnight tonight as the Pacific front exits the FA. Tonight into tomorrow afternoon expect westerly winds to remain elevated around 15 to 20 knots as lee surface troughing continue to amplify along the backside of the departing upper level trough. These breezy westerly winds in addition to clear skies will lead to slightly warmer temperatures than previous days in the 60s, with a few locations off the Caprock topping off near or around 70 degrees. && .LONG TERM... (Thursday night through next Tuesday) Issued at 232 PM CST Wed Feb 7 2024 On Friday, an upper level shortwave trough/low will move east across Colorado and Kansas resulting in breezy west winds as a lee surface low develops in SE Colorado and western Kansas. The downslope winds will help temperatures warm up but increasing cloud cover should keep high temperatures in the upper-50s and 60s. More significant changes will come over the weekend as a stronger upper level low moves towards West Texas. A cold front is expected to move through the forecast area Saturday night and into Sunday morning which will bring temperatures down into the 30s and low-40s on Sunday. Precipitation chances will also increase Saturday night and Sunday as large scale lift and moisture increase as the upper level low gets closer. Temperatures in the column will be cold enough for snow across the Texas Panhandle, South Plains, and parts of the Rolling Plains. Confidence is increasing for accumulating snow in the southern Texas Panhandle and the northern South Plains on Sunday. Latest ECMWF deterministic and ensemble guidance continues to show higher potential for accumulating snow compared to the GFS with possibly several inches or more in the southern Texas Panhandle and generally lighter amounts elsewhere. Forecast snow amounts will continue to fluctuate over the next several days until the track and finer details of this upper level system become more clear but as it stands now, there is potential for accumulating snow and travel impacts across the southern Texas Panhandle, South Plains, and western Rolling Plains. The temperatures forecast is tricky for Sunday because it will depend on if and where it is snowing which would likely keep temperatures in the 30s opposed to current forecast highs in the 40s for some areas. Model guidance shows that precipitation will be ending or have ended by Sunday evening with temperatures Sunday night falling into the teens and 20s for most places so any snow on the ground will likely still be there Monday morning. Long range guidance shows us warming up and drying out on Monday and Tuesday as weak upper level ridging moves overhead. && .AVIATION... (18Z TAFS) Issued at 1116 AM CST Wed Feb 7 2024 VFR conditions are expected to continue at all terminals through the period. Increasing showers tracking west to east will impact all sites late this afternoon and evening, diminishing around midnight. A few showers may produce gusty downdraft winds. Expect another round of LLWS to affect KCDS through the overnight hours with winds around 1500 ft AGL around 40 kts through the early morning hours. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...12 LONG TERM....17 AVIATION...12
Hazardous Weather Outlook National Weather Service Lubbock TX 310 AM CST Wed Feb 7 2024 TXZ021>044-080915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 310 AM CST Wed Feb 7 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A broken line of light rain showers this afternoon and evening could produce wind gusts up to 50 mph along with patchy blowing dust. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Brief elevated fire weather conditions may develop over the northern South Plains and far southwest Texas Panhandle Thursday afternoon. Light snow accumulations are possible Saturday night and Sunday morning over the southwestern Texas Panhandle and South Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151178.